Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 412, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 7, 2009, 5:40 PM CDT for Ellis County, Harper County, Woodward County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2009, 5:40 PM CDT (22:40 UTC)
- Expired
- Jun 7, 2009, 6:13 PM CDT
- In force
- 33 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Ellis County, OK, Harper County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 131 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- -414 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:10 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 7, 2:10 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 210 PM CDT SUN JUN 7 2009 .DISCUSSION... A COLD FRONT THAT WILL ARRIVE IN NORTHWEST OKLAHOMA EARLY MONDAY WILL AFFECT WEATHER NEARLY ALL WEEK. IN THE MEANTIME A DRY LINE MOVING INTO WEST CENTRAL AND NORTHWEST OKLAHOMA MAY BECOME A FOCUS FOR THUNDERSTORMS THIS EVENING WHEN THE PROXIMITY OF AN UPPER- LEVEL TROUGH BRINGS MORE FAVORABLE LAPSE RATES. LOW POPS EXIST FOR PART OF NORTHERN OKLAHOMA TONIGHT FOR THIS. MOST OF THE WEEK A LARGE-SCALE UPPER TROUGH WILL KEEP FAST SOUTHWEST FLOW OVER THE SOUTHERN PLAINS WITH THE PROBABILITY OF WEAK AND EMBEDDED SMALLER WAVES. EFFECTIVE WEATHER WILL BE MADE BY THE COINCIDENCE OF THESE FEATURES AND THE FRONT THAT IS EXPECTED TO MOVE BACK AND FORTH ACROSS OKLAHOMA. ALL OF THIS WILL BE TEMPERATED AT TIMES BY STRONG TEMPERATURES IN THE MID-LEVELS. THE CURRENT IDEA IS THAT THE COLD FRONT MONDAY WILL DO LITTLE TO GENERATE SHOWERS UNDERNEATH A STRONG INVERSION UNTIL THE EVENING. BY THIS TIME THE FRONT IS EXPECTED TO BE IN SOUTHEAST OKLAHOMA WHERE THE BEST CHANCE FOR THUNDERSTORMS WILL OCCUR. THE FRONT WILL MOVE NORTH INTO THE NORTHERN HALF OF OKLAHOMA TUESDAY. BY TUESDAY NIGHT UPPER FLOW AND A LOWER-LEVEL JET WILL BE CONDUCIVE FOR SHOWERS AND THUNDERSTORMS OVER A LARGER AREA. THE PASSAGE OF AN UPPER LEVEL TROUGH IN THE POLAR WESTERLIES IS EXPECTED TO PUSH A COLD FRONT INTO OKLAHOMA WEDNESDAY WHEN THUNDERSTORM CHANCES WILL AGAIN BE ENHANCED. THE FRONTAL ZONE WILL LIKELY LINGER THURSDAY AND FRIDAY. THE ACTIVE SOUTHWEST FLOW ALOFT IS EXPECTED TO PERSIST INTO THE WEEKEND. THERE ARE THUNDERSTORM CHANCES EACH DAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 67 91 70 92 / 10 10 30 20 HOBART OK 68 93 69 95 / 10 10 20 20 WICHITA FALLS TX 70 97 72 97 / 10 10 20 10 GAGE OK 55 88 62 88 / 10 10 20 20 PONCA CITY OK 68 89 70 88 / 10 10 30 30 DURANT OK 70 91 72 92 / 10 10 30 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/09
Hazardous weather outlook, Jun 7, 11:50 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SUN JUN 7 2009
OKZ004>048-050>052-TXZ083>090-081000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SUN JUN 7 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS NORTHERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE COUNTIES OF WOODWARD...WOODS...
MAJOR...ALFALFA...GRANT...GARFIELD...KAY...AND NOBLE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 4 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL AROUND TWO INCHES IN DIAMETER.
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...PRIMARILY
DURING THE EVENING...BUT POSSIBLY CONTINUING OVERNIGHT.
DISCUSSION...
A DRYLINE WILL BECOME WELL DEFINED BY LATE AFTERNOON...EXTENDING FROM
AN AREA OF LOW PRESSURE IN KANSAS INTO FAR EASTERN PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES. GULF MOISTURE WILL REMAIN SOMEWHAT
SHALLOW TO THE EAST OF THE DRYLINE...AND VERY WARM MID LEVEL
TEMPERATURES WILL ACT TO SUPPRESS THUNDERSTORM FORMATION FOR MUCH OF
THE DAY. BY LATE AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL BRING
SOME MID LEVEL COOLING TO NORTHWEST OKLAHOMA. THIS MAY BE SUFFICIENT
FOR ISOLATED THUNDERSTORMS TO DEVELOP IN THE SLIGHT RISK AREA.
ALTHOUGH CLOUD BASES WILL BE VERY HIGH ABOVE THE GROUND...STRONG
INSTABILITY ABOVE CLOUD BASE...AND MODERATE WIND SHEAR...WILL ALLOW
MATURE STORMS TO BECOME SUPERCELLS...WITH THE MAIN THREAT BEING
LARGE HAIL...AND THE SECONDARY THREAT... DAMAGING WINDS. THE THREAT
OF TORNADOES WILL BE VERY LOW.
FARTHER SOUTH...IT IS UNLIKELY THAT STORMS WILL FORM. HOWEVER...
IF STORMS CAN DEVELOP THE RISK OF SEVERE WEATHER WILL EXTEND
SOUTHWARD.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
ON MONDAY...A COLD FRONT WILL STALL IN SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS. THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH
OF A LINE FROM SEMINOLE TO LAWTON...AND EAST OF A LINE FROM LAWTON
TO ARCHER CITY. STRONG HEATING WILL BE REQUIRED TO OVERCOME THE
CAP...SO THUNDERSTORMS ARE EXPECTED TO BEGIN EARLY MONDAY
EVENING...AND THEN EXPAND IN COVERAGE WHEN A LOW LEVEL JET CREATES
GREATER LIFT NORTH OF THE FRONT MONDAY NIGHT. MODERATE INSTABILITY
AND STRONG WIND SHEAR WILL ALLOW FOR A FEW SUPERCELLS WITH LARGE
HAIL.
ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
WESTERN...CENTRAL...AND NORTHERN OKLAHOMA. THE FRONT WILL LIFT
TOWARD NORTHERN OKLAHOMA...WITH A DRYLINE FORMING IN WESTERN
OKLAHOMA. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED LATE IN THE
DAY...POTENTIALLY FOLLOWED BY A LARGE COMPLEX OF STORMS MOVING
SOUTHEAST ALONG THE FRONT. IN THE SECOND HALF OF THE WEEK...THE
FRONTAL BOUNDARY WILL REMAIN NEAR OKLAHOMA AND NORTH TEXAS...BENEATH
AN ACTIVE SOUTHERN BRANCH OF THE JET STREAM. THIS WILL MAINTAIN A
CHANCE OF THUNDERSTORMS EACH DAY.
OTHER HAZARDOUS WEATHER...
THUNDERSTORMS ON MONDAY AND TUESDAY MAY PRODUCE LOCALLY HEAVY RAIN
AND FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM MONDAY.In the hours before
Special weather statement, Jun 7, 4:04 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 404 PM CDT SUN JUN 7 2009 OKZ004-005-072130- HARPER OK-WOODS OK- 404 PM CDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER AND WOODS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER SELMAN AT 405 PM CDT...MOVING NORTHEAST AT 45 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN HARPER AND WOODS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
Local storm report, Jun 7, 4:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 WSW WOODWARD 36.42N 99.42W
06/07/2009 M58 MPH WOODWARD OK MESONET
&&
TYSpecial weather statement, Jun 7, 4:49 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 449 PM CDT SUN JUN 7 2009 OKZ004-005-009-010-072215- WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK- 449 PM CDT SUN JUN 7 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND WOODWARD COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF ALABASTER CAVERNS STATE PARK AT 447 PM CDT...MOVING NORTHEAST AT 45 MPH. OTHER SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS MUCH OF FAR NORTHWESTERN OKLAHOMA. ALTHOUGH MOST OF THE STORMS WERE RELATIVELY WEAK ACCORDING TO RADAR... CONDITIONS ARE FAVORABLE FOR VERY STRONG DOWNDRAFTS AND VERY STRONG WINDS... POSSIBLY EXCEEDING 50 MPH... WITH ANY OF THE SHOWERS OR THUNDERSTORMS. PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES...INCLUDING THE CITY OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:09 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 48 min |
| Jun 6, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 58 min |
| Jun 6, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 62 min |
| Jun 7, 12:36 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 69 min |
| Jun 7, 5:00 PM CDT | Severe Thunderstorm Warning | OUN | Woods, Woodward | 45 min |
| Jun 7, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 50 min |
| Jun 7, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 27 min |
| Jun 7, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 41 min |
| Jun 7, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 66 min |
| Jun 6, 7:05 PM CDT | Areal Flood Advisory | OUN | Foard, Knox | 3 hr |
| Jun 6, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 51 min |
| Jun 6, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 60 min |
| Jun 6, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Knox | 47 min |
| Jun 6, 10:12 PM CDT | Areal Flood Advisory | OUN | Baylor, Foard, Knox, Wilbarger | 3 hr |
| Jun 6, 10:27 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 63 min |
| Jun 7, 6:00 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 45 min |
| Jun 7, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Knox, Wilbarger | 64 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.